Montana, 2017

Cold in Montana, February 8, 2017

February 8, 2017 · NWS GGW · 2 events in 2 counties and zones

A lingering artic air mass combined with persistent westerly gusty winds across the region to allow wind chill values to drop to -40 and below for portions of northeast Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A lingering artic air mass combined with persistent westerly gusty winds across the region to allow wind chill values to drop to -40 and below for portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 7, 8:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 7, 8:35 PM MST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
835 PM MST Tue Feb 7 2017

.SHORT TERM...for northeast Montana...tonight through Thu...

An upper ridge to the west is generating a northwesterly flow
aloft over Northeast Montana tonight, with very cold air
continuing to flow into the area. The stationary frontal boundary
between the Arctic air-mass and the warmer air to the southwest
remains well to our south. There is a band of overrunning moisture
that for the most part is sliding southeast through Central and
Southeast Montana. This is spreading snow from LWT to BIL. Radar
shows some light echoes flowing over southern areas of petroleum
and Garfield Counties, but there are pops to cover that. The main
threat tonight is the temperature. Winds are expected to remain
light but slight breezes are producing wind chills to around 20
below, so will leave the Wind Chill Advisory in place, since lows
tonight will fall into the teens below zero and even lower in
places. Most grids grids look good so, except for adjusting too
strong winds down, there very few edits needed.

Templer

Previous discussion -
The weather system has exited of to the east early this morning.
Moisture and weak instability will keep a few showers around this
morning with most showers ending and drying conditions this
afternoon. Another system tracking through the central Rockies
later today and overnight is forecast to push some light snow up
into portions of southern Petroleum and Garfield, accumulations
will be fairly light. The main impact Wednesday morning and
Thursday morning will be the hazardous wind chill values from -20
to -35 degrees below zero.

High pressure moves out of Canada pushing most of the moisture to
the south. However with cold air in place and northwest flow
could get some light showers on Wednesday.

High pressure drops southeast Wednesday night with an upper ridge
building to the west. Chinook kicks in with very warm air
spreading east of the divide. Warm front lifting across the state
on Thursday with some moisture could produce a mixture of
precipitation as the warm front moves east. TEC/Ebert

.LONG TERM...Thu night through Tue...
The extended forecast as described below for Thursday night into
next weekend remains largely on track. The 12z model runs continue
with exiting ridge with a largely amplified trough pushing across
Montana extending south into southern California by Saturday. A
little PVA may provide some forcing for ascent by Saturday night
allowing for some shower activity though there is question as to
whether it occurs just south of the CWA. If future guidance points
to increased confidence, slight chance pops may become appropriate
across the southern and western zones.

Ensemble 500mb heights show increasing spread beyond the weekend
making it difficult to time and track any shortwave features,
though in general mild temperatures are expected with a building
Pacific Ridge. When shortwaves flatten the ridge to push over the
forecast area this will result in slightly cooler temperatures and
precipitation chances. However, given the uncertainty will
populate grids with latest consensus blends for now which
maintains dry weather conditions at the moment. Maliawco

Previous Long Term Forecast Discussion...

Synoptic Setup: Long range begins with a long wave ridge over the
middle third of the CONUS and Canada. the western third lies under
southwest flow with a meso-ridge over southern British Columbia
and southern Alberta. Behind this is a longwave trough developing
off the coast of the Pacific Northwest stretching into the Gulf
of Alaska, with yet another Pacific long wave ridge behind that.

Thursday night through Friday: While the long wave ridge across
the area exits, the meso ridge to the north and west will gain
stronger influence and keep conditions dry through these periods
with some mid to high clouds possible.

Friday night through Saturday: long wave trough will move through
the region and bring a slightly cooler pacific airmass with a
little extra moisture. while temperatures may drop and moisture
may go up , there is no where near enough temperatures
differential to produce a significant snow storm... and will
likely just have a dusting with any passage.

Saturday Night onward: Models point toward the Pacific ridge
progressing right in behind this trough and warming conditions
back up again with downslope chinook being a possible outcome. The
size of the ridge means that this warmer, dry pattern will likely
persist through mid-week. GAH

&&

.AVIATION...

General VFR conditions are expected to prevail across terminals
tonight amid some mid-level ceilings. Clearing is in the cards
from north to south across the region for Wednesday. Northwest
winds around 10 kts will become west at 10 to 20 kts by Wednesday
afternoon.

Maliawco/Mickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 1 PM MST Wednesday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Feb 7, 2:26 PM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
226 PM MST Tue Feb 7 2017

MTZ016>027-059>062-081200-
Central and Southeast Phillips-Central and Southern Valley-Daniels-
Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-Richland-
Dawson-Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Northern Valley-Eastern Roosevelt-
226 PM MST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts:  Bitter Cold Wind Chills and Cold
Temperatures.

* Timing: Tonight through early Wednesday afternoon and possibly
  again overnight Wednesday into Thursday morning

* Wind: Northwest 10 to 15 mph with gusts up to 20 mph.

* Wind Chills: From -20 to -40 below.

* Temperatures: 25 below to 5 below zero with some sheltered
  areas falling to around 30 below zero.

* Location: All of NE Montana tonight to early Wednesday afternoon,
  and Thursday morning for Valley, portions of McCone, Richland,
  all of Roosevelt, Daniels, and Sheridan counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sheridan

When
February 8, 12:00 AM MST to 11:00 AM MST
Where
Sheridan forecast zone
Reported by
Department of Highways
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Wind chill values near -40 and colder were recorded at the Comertown Turn-Off MT-5 DOT site through the overnight and morning hours.

Cold/Wind Chill, Daniels

When
February 8, 1:30 AM MST to 8:30 AM MST
Where
Daniels forecast zone
Reported by
Department of Highways
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Wind chill values near -40 and colder were recorded at the Navajo MT-5 DOT site through the early morning hours.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669462, 669463.